Maryland, 2012

Lightning Strike in Maryland, September 1, 2012

September 1, 2012 · NWS PHI · 1 event in 1 county or zone

Scattered thunderstorms that moved along a stationary front affected the Eastern Shore during the evening of the 1st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Scattered thunderstorms that moved along a stationary front affected the Eastern Shore during the evening of the 1st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Sep 1, 5:23 PM EST, 1 hour 42 minutes earlier.

Area forecast discussion, Sep 1, 5:23 PM EST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
623 PM EDT SAT SEP 1 2012

.SYNOPSIS...
A COLD FRONT JUST TO OUR SOUTH WILL STALL ACROSS VIRGINIA FOR TONIGHT
AND SUNDAY AS HIGH PRESSURE BUILDS OVER SOUTHEASTERN CANADA AND
NORTHERN NEW ENGLAND. THE FRONT IS FORECAST TO REMAIN NEARLY
STATIONARY FROM MONDAY THROUGH THURSDAY AS WEAK AREAS OF LOW
PRESSURE MOVE ALONG IT. THE FINAL LOW WILL PULL THE FRONT AWAY FROM
OUR AREA BY THE END OF THE WORK WEEK.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
A COLD FRONT OVER THE DELMARVA WILL MOVE A BIT FURTHER SOUTH BEFORE
STALLING TONIGHT AND SUNDAY. THERE WERE SOME SHOWERS ACROSS SRN
DELAWARE AND ERN MD EARLIER...BUT THESE HAVE MOVED AWAY. OTHER
ISOLATED TO SCATTERED SHOWERS MAY DEVELOP ACROSS THE DELMARVA THIS
EVENING...SO SLGT CHC OR SMALL CHC POPS WERE KEPT IN FOR THE
EVENING. LOW TEMPERATURES TONIGHT WILL RANGE FROM THE LOW 60S UP
NORTH TO AROUND 70 ON THE DELMARVA AND ERN NJ. WINDS WILL BE LIGHT
FROM THE N SWITCHING AROUND TO E BY MORNING. PATCHY LIGHT FOG IS
POSSIBLE LATE TONIGHT.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/...
HIGH PRESSURE WILL BE BUILDING ACROSS SRN CANADA ON SUNDAY WHILE THE
DEEPER MOISTURE FROM FORMER TROPICAL SYSTEM ISAAC ARRIVES FROM THE
WEST. CLOUDS WILL STEADILY INCREASE AND LOWER DURING THE DAY.
SCATTERED SHOWERS WILL ARRIVE DURING THE AFTERNOON WITH 30-40 PCT
POPS WEST AND SOUTH AND 20-30 PCT POPS NORTH AND EAST. QPF LIGHT.
HIGHS ON SUNDAY WILL MOSTLY BE IN THE LOW TO MID 80S...WITH A FEW
UPPER 80 ACROSS SRN DELAWARE.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
MUCH OF THE PERIOD STILL LOOKS LIKE IT WILL BE UNSETTLED. THE
BOUNDARY THAT SETS UP NEAR OUR AREA, AS NOTED PREVIOUSLY, WILL ACT
AS A FOCUS FOR MOISTURE AND ENERGY THAT WILL MAKE UP THE REMNANTS OF
ISSAC. THESE REMNANT SYSTEMS CAN CARRY A FAIR AMOUNT OF VORTICITY
THAT ON OCCASION TRANSLATES INTO VERY LOCALIZED SEVERE WEATHER, BUT
WE ARE MUCH TOO FAR OUT TO HIT THAT VERY HARD. THE MOISTURE SHOULD
BE FAIRLY CONSIDERABLE, AND ALSO AS NOTED PREVIOUSLY THERE COULD BE
SOME LOCALLY HEAVY RAIN. THAT MOISTURE AND ENERGY LOOK LIKE THEY
WILL CLEAR OUR AREA BY AROUND WEDNESDAY, BUT A TRAILING MID LEVEL
TROUGH WILL KEEP US UNDER THE THREAT OF SHOWER AND THUNDERSTORM
ACTIVITY INTO THURSDAY. WE STILL FORECAST IMPROVING CONDITIONS FOR
THE END OF THE WORK WEEK INTO THE WEEKEND.

OUR PRESENT LONG TERM TEMPERATURE FORECAST CALLS FOR DAYTIME
TEMPERATURES TO BE AROUND NORMAL AND NIGHTTIME TEMPERATURES TO BE
ABOVE NORMAL WHILE THE REMNANTS OF ISSAC AFFECT OUR AREA, AND AFTER
THAT THEY ARE FORECAST TO SLOWLY SETTLE TO NEAR OR SLIGHTLY BELOW
NORMAL.

&&

.AVIATION /22Z SATURDAY THROUGH THURSDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY AND SURROUNDING AREAS.

VFR CONDITIONS ARE EXPECTED THE REST INTO TONIGHT. HIGH AND SOME
MID LEVEL CLOUDS WILL BE ACROSS THE AREA BEHIND THE COLD FRONT
CROSSING THE AREA. WINDS...WHICH ARE MOSTLY NW OR N TODAY WILL
CONTINUE TO VEER TO NE OR E TONIGHT AND THEN CONTINUE E OR SE ON
SUNDAY. LATER TONIGHT...PATCHY MVFR FOG (5SM) WAS KEPT IN THE TAFS
(FROM EARLIER).

SUNDAY...AFTER ANY LIGHT FOG DISSIPATES DURING THE MORNING...THEN VFR
CONDITIONS EXPECTED THE REST OF THE DAY. CLOUDS WILL INCREASE AS
MOISTURE FROM FORMER TROPICAL SYSTEM ISAAC BEGINS TO MOVE IN FROM
THE WEST. ISOLATED TO SCATTERED SHOWERS MAY ARRIVE LATER DURING THE
AFTERNOON...BUT HAVE NOT BEEN INCLUDED IN ANY OF THE TAFS ATTM.

OUTLOOK...
SUNDAY NIGHT THROUGH THURSDAY...AT LEAST SCATTERED SHOWERS AND
THUNDERSTORMS WITH THE POTENTIAL FOR BRIEF PERIODS OF HEAVY RAIN AND
MVFR OR IFR CONDITIONS. MVFR OR IFR CONDITIONS ARE ALSO POSSIBLE IN
LATE NIGHT AND EARLY MORNING FOG, HAZE AND LOW CLOUDS.

&&

.MARINE...
NO HAZARDS ARE EXPECTED TONIGHT OR SUNDAY. WINDS BEHIND THE COLD
FRONT...WHICH MOVED ACROSS THE WATERS EARLIER...HAVE SWITCHED TO A
NW OR N DIRECTION. AS HIGH PRESSURE BUILDS ACROSS CANADA AND THE
FRONT STALLS TO THE SOUTH...WINDS SHOULD CONTINUE TO SWING AROUND TO
NE THEN E BY DAWN. WIND SPEEDS SHOULD REMAIN AROUND 10 KNOTS OR
LESS. THE PRESSURE GRADIENT ACROSS THE WATERS WILL INCREASE SLIGHTLY
ON SUNDAY...SO WINDS COULD INCREASE TO 10 TO 15 KTS THEN. WIND
DIRECTION ON SUNDAY WILL BE SE OR E MUCH OF THE DAY.

THERE MAY BE A FEW ISOLATED SHOWERS LATE THIS AFTERNOON OR EARLY
EVENING ACROSS THE DEL BAY AND SRN COASTAL WATERS. AS MOISTURE AND
THE REMNANTS OF ISAAC MOVE TOWARD THE AREA LATER SUNDAY...THERE WILL
BE OTHER OPPORTUNITIES FOR SCATTERED SHOWERS.

OUTLOOK...
ALTHOUGH WINDS ARE EXPECTED TO REMAIN BELOW ADVISORY CRITERION
THROUGH THURSDAY, SWELLS ASSOCIATED WITH THE TROPICAL CYCLONE LESLIE
LIKELY WILL CAUSE SWELLS OF ADVISORY CRITERION BY TUESDAY THAT LAST
INTO AT LEAST THURSDAY.

&&

.RIP CURRENTS...
FAIRLY MINOR SWELLS FROM KIRK AND THEN SOMEWHAT MORE ROBUST SWELLS
FROM LESLIE SHOULD KEEP US IN AT LEAST A MODERATE RISK OF RIP
CURRENTS FOR THE UPCOMING WEEK.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...DELISI/IOVINO
NEAR TERM...NIERENBERG/O'HARA
SHORT TERM...O'HARA
LONG TERM...DELISI/IOVINO
AVIATION...DELISI/IOVINO/NIERENBERG/O'HARA
MARINE...DELISI/O'HARA
RIP CURRENTS...
Hazardous weather outlook, Sep 1, 2:13 PM EST, 4 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
313 PM EDT SAT SEP 1 2012

DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027-
PAZ054-055-060>062-067>071-021915-
NEW CASTLE-KENT-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-
WESTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
313 PM EDT SAT SEP 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

LOCALLY HEAVY RAIN IS POSSIBLE SOMETIME IN THE MONDAY THROUGH
WEDNESDAY TIME FRAME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ004-NJZ014-024>026-021915-
DELAWARE BEACHES-EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-COASTAL OCEAN-
313 PM EDT SAT SEP 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE...CENTRAL
NEW JERSEY AND SOUTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS THE POTENTIAL FOR A MODERATE TO HIGH RISK OF RIP CURRENTS
FOR MUCH OF THE PERIOD FROM SUNDAY THROUGH FRIDAY.

LOCALLY HEAVY RAIN IS POSSIBLE SOMETIME IN THE MONDAY THROUGH
WEDNESDAY TIME FRAME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-021915-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
313 PM EDT SAT SEP 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 1, 6:29 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
729 PM EDT SAT SEP 1 2012

MDZ012-015-019-020030-
KENT MD-QUEEN ANNE'S MD-TALBOT MD-
729 PM EDT SAT SEP 1 2012

...STRONG THUNDERSTORMS WILL AFFECT KENT...QUEEN ANNE'S AND TALBOT
COUNTIES...

AT 723 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTHEAST OF
BALTIMORE TO 25 MILES SOUTH OF BALTIMORE...MOVING SOUTHEAST AT 25
MPH. THE THUNDERSTORMS WILL BE NEAR ROMANCOKE...CHESTER AROUND 745
PM...TALBOT...OVERTON AROUND 800 PM...CHESTERTOWN...NEWTOWN AROUND
815 PM AND KINGSTOWN AROUND 830 PM.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
ANYONE WHO IS OUTDOORS THIS HOLIDAY WEEKEND SHOULD FIND SHELTER
IMMEDIATELY AT THE FIRST SIGN OF THREATENING WEATHER. DO NOT SEEK
SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES.

VERY HEAVY RAIN COULD FALL FROM THESE STORMS...AND WILL CAUSE WATER
TO POND ON ROADS AND QUICKLY FILL POOR DRAINAGE AREAS. WIND GUSTS
BETWEEN 30 AND 35 MPH ARE POSSIBLE WITH THESE STORMS, MOST LIKELY
NEAR THE BAY

LAT...LON 3904 7632 3899 7627 3900 7618 3903 7625
      3917 7629 3934 7617 3934 7616 3930 7604
      3872 7602 3882 7632 3887 7625 3881 7621
      3882 7620 3893 7623 3894 7624 3890 7625
      3892 7628 3889 7627 3890 7632 3885 7639

TFG

The radar

The Dover AFB radar (KDOX), 77 km away, was scanning. The volume nearest the first event began at 00:06 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Kent

When
September 1, 7:05 PM EST
Where
Kent County, 0.54 mi NW of Rock Hall
Property damage
$5,000
Reported by
911 Call Center
Coordinates
39.136, -76.237

Lightning struck a home in Rock Hall. No injuries were reported. Lightning also caused about 170 Delmarva Power customers to lose power in Kent County.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2012Every state in 2012This day in weather historyWarnings in Maryland, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 412194.